Families and Addiction Recovery

6 Signs Your Teen is Addicted to Opiates

By February 8, 2016 March 25th, 2016 No Comments
young teen addicted to opiates

Opiate addiction is sweeping the country. “According to results from the 2010 National Survey on Drug Use and Health (NSDUH), an estimated 2.4 million Americans used prescription drugs non-medically for the first time within the past year, which averages to approximately 6,600 initiates per day. More than one-half were females and about a third were aged 12 to 17.” America’s youth have fallen victim to the greed of the pharmaceutical industry, pills are being made and distributed at alarming rates

3.% of young adults and America’s youth aged 12 to 17, reported nonmedical use of prescription medications over the past month. “Youth who abuse prescription medications are also more likely to report use of other drugs. Multiple studies have revealed associations between prescription drug abuse and higher rates of cigarette smoking; heavy episodic drinking; and marijuana, cocaine, and other illicit drug use among adolescents, young adults, and college students in the United States.”

This is not limited to prescription pills like Percocet and Hydrocodone. Prescription pills are among the most abused drugs in the United States, with addiction rates at all time highs. Opiates can cause fatal overdoses, in 2014 over 25,000 people died from an overdose related to prescription pills. Heroin has been linked to over 8,800 deaths in 2013, that number is nearly 4x greater than in 2003. Opiates are fatal and they are taking our country hostage. Knowing what to look for and knowing the signs of opiate addiction:

  1. Behavioral Changes

The chemical makeup of the brain changes when it is subjected to opiate abuse. You may notice your teen’s personality changing dramatically. Their emotions maybe all over the place, even more so than usual.  When you approach them about their potential opiate addiction they instantly become offended, angry and defensive. Their childhood friends are no longer coming over, they’ve been replaced with a new group of people you don’t recognize. They may stay out later than usual with no explanation of where they were all day.

  1. Financial Issues

Is your wallet lighter than usual? Is your change jar lower than it’s ever been? Have mysterious charges been placed on your credit cards? Have valuables gone missing from your home without reason? Your teen may start asking you for money more often than they usually did.  Stating that it’s for the movies, for food or for gas. Opiate addiction is not a cheap habit to maintain. It can cost hundreds of dollars a day. With addiction comes physical dependence, this means they must use daily or go into withdrawals.

  1. Change in Speech/Nodding Out

When someone is abusing opiates it will cause them to have a slower speech. Their words will become slurred and often mumbled.You may notice them slowly going in and out of complete, this is often referred to as nodding out. They may start bumping into walls or walking slower. When someone is high from opiates their skin will get itchy skin and they will lazily scratch it. Their hands will become clammy and their forehead may become sweaty.

  1. Change in Sleeping Patterns

Opiates cause physical dependence. This won’t happen after just one use but if someone is to use for 3-5 days in a row then stop, they will go through some basic physical withdrawals. The longer the use and the more opiates they use the worse the withdrawals will be. Most people struggling with opiate addiction will need opiates to sleep. If they do not have any their bodies will go into withdrawal making sleep an impossibility. When they are high on opiates and sleeping their body will never reach the proper level of REM sleep to give them true rest.

  1. Physical Changes

Weight loss is one of the most common physical changes you may see in your teen. Opiate addicts will put opiates in-front of food, family, friends and sleep. Your teen’s appetite will be suppressed. On top of weight loss you may see your teen have a lack of pigment in their skin. You may notice small cuts and bruises, open sores, small needle marks (look like small bug bites/popper blood vessels), poor oral and physical hygiene. If they are snorting the heroin, which is very common today, they will have a constant runny nose with the possibility of frequent nosebleeds.

    1. Pinned Pupils

the eyes on opiates

Opiates cause pupils to constrict or to become much smaller in size. If you have noticed that your loved one’s pupils are much smaller than usual, especially when in a darker space you should say something to them. People who are struggling with opiate addiction are not able to offset this effect. If you have a small light on hand this is very easy to test. Turn off most of the lights in the room, shine the light into your loved one’s eye. When you remove the light their pupils should become larger.

Are You or a Loved One Struggling?

If you believe your teen is struggling with opiate addiction, now is the time to confront them.  It’s always better to be safe than sorry. At First Steps Recovery, we never give up on residents. Opiate addiction causes too much pain and heartbreak in our country, help stop the pain today. Please call us today if you or a loved one are struggling, 1-844-BIG-STEP (1-844-244-7837).

Leave a Reply